Texas, 2004

Flash Flooding and Hail in Texas, June 17, 2004

June 17, 2004 · NWS LUB · 24 events in 10 counties and zones

15 hail, 6 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$345,000
Crop damage
$3.6 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 1:44 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 17, 1:44 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
244 PM CDT THU JUN 17 2004

.SHORT TERM...
UPPER LEVEL FLOW TO BECOME MORE ZONAL AS RIDGE BUILD WESTWARD
INTO SOUTHERN NEW MEXICO/SOUTHWEST ARIZONA BY FRIDAY AFTERNOON.
AT THE SURFACE FRONTAL BOUNDARY TO OSCILLATE BETWEEN SOUTHERN
KANSAS AND THE TEXAS PANHANDLE WITH A DRY LINE OVER THE EASTERN
PLAINS OF NEW MEXICO. LOW LEVEL MOISTURE CONTINUES TO BE ADVECTED
ACROSS THE REGION IN SOUTHEAST LOW LEVEL FLOW. DEW POINT
TEMPERATURES CURRENTLY IN THE 50S NEAR THE NEW MEXICO BORDER AND
WITH 60S AND LOWER 70S TO THE EAST. A WEAK SHORTWAVE SEEN ON
WATER VAPOR LOOP NEAR THE FOUR CORNERS AT 18Z IS EXPECTED TO MOVE
EAST INTO THE OKLAHOMA PANHANDLE/SOUTHWEST KANSAS BY THIS EVENING.
THIS FEATURE WILL AID IN DEVELOPMENT OF CONVECTION ALONG AND NEAR
THE DRY LINE THIS AFTERNOON. WESTERLY FLOW ALOFT IS THEN EXPECTED
TO DRIVE THESE STORMS EASTWARD ACROSS THE FORECAST AREA DURING THE
EVENING...SIMILAR TO LAST NIGHT. WITH A VERY STEEP LAPSE RATES
AND VEERING SHEAR PROFILE SOME OF THESE STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND DOWNBURST WINDS BEING THE PRIMARY THREAT.  WILL
CONTINUE WITH CHANCE OF POPS TONIGHT WITH HIGHEST POPS NORTHWEST
AND LOWEST POPS TO THE SOUTHEAST. WILL GO CLOSE TO PERSISTENCE FOR
MINIMUM TEMPERATURES TONIGHT. WITH RIDGE BUILDING OVER THE AREA
EXPECT THUNDERSTORM DEVELOPMENT FRIDAY TO BE FURTHER NORTH THEN
TODAY...HAVE THUS SLIGHT CHANCE POPS OVER NORTHERN ZONES DURING
LATE AFTERNOON. JV/08

.LONG TERM...
ELONGATED RIDGE STRETCHING ACROSS SOUTHERN STATES EARLY IN THE
PERIOD SHOULD PINCH OFF HIGH LEVEL PLUME SLIGHTLY AND PUSH IT A
LITTLE FURTHER WEST...THOUGH WITH MORE WEST COMPONENT ALOFT LIKELY
WILL STILL SEE REMNANT PLUME HOLDING OVER THE AREA THROUGH THE
WEEKEND. OFTEN DELAYED FRONTAL BOUNDARY APPEARS MAY FINALLY ARRIVE
BY EARLY SATURDAY WITH HELP OF OUTFLOW AGAIN FROM THE NORTH FRIDAY
NIGHT. BUT BOUNDARY ALSO LIKELY TO WASH OUT ACROSS THE AREA SATURDAY
UNDER THE FLAT RIDGE. BOUNDARY ENOUGH OF A FOCUS TO RETAIN CHANCE OF
THUNDERSTORMS MAINLY ACROSS NORTHERN ZONES THROUGH THE WEEKEND.
SLIGHTLY MODIFIED AIRMASS...HOWEVER...FAVORS CONVECTIVE DEVELOPMENT
BEGINNING OVER HIGHER TERRAIN AND MOVING EAST INTO THE AREA. VERY
MINOR CHANGES TO EARLIER GRIDS FOR SLIGHTLY HIGHER CHANCE OF
PRECIPITATION MAINLY NORTHEAST ZONES FRIDAY NIGHT AS POSSIBLE MCS
FROM PANHANDLE DRIFTS SOUTH OR SOUTHEAST TOWARDS ROLLING PLAINS.

WEAK WESTERLY FLOW ALOFT IN GENERAL SEEMS BEST BET MUCH OF NEXT WEEK
WITH NORTHWEST TROF LINGERING THAT REGION...THOUGH SEEMS LESS LIKELY
THAN GFS TO DIG AGAIN INTO THE SOUTHWEST. THUS...NOT AS CONVINCED
ABOUT SOUTHWEST COMPONENT REDEVELOPING. PATTERN WOULD FAVOR DRY LINE
MAINLY WELL WEST OF THE AREA EACH DAY WITH MINIMAL OR ZERO RAIN
CHANCES. CANT RULE OUT A RIPPLE OR TWO PERHAPS ENERGIZING A FEW
STORMS THROUGH THE WEEK...BUT NO STRONG INDICATIONS OF ANY
PARTICULAR DAY(S) THAT MAY OCCUR. BACKED WINDS NOTICABLY FROM GFS
WIND FIELD IN ORDER TO MATCH GENERALLY PERSISTENT SOUTH-SOUTHEAST
LOW LEVEL WIND FLOW. SLIGHTLY WARMER TEMPERATURE TREND ALSO RETAINED
FROM PREVIOUS FORECAST.   MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       62  93  63  90 /  40  20  20  30
TULIA        64  92  66  88 /  40  20  20  30
PLAINVIEW    65  93  67  90 /  40  10  20  30
LEVELLAND    66  97  68  93 /  40  10  20  20
LUBBOCK      67  96  69  92 /  30  10  20  20
BROWNFIELD   69  99  70  95 /  30  10  20  20
CHILDRESS    68  93  71  89 /  30  20  30  30
SPUR         70  96  71  93 /  20  10  20  20
ASPERMONT    71  96  73  95 /  20  10  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Jun 17, 5:00 AM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT THU JUN 17 2004

TXZ021>044-181100-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
600 AM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF THE SOUTHERN PANHANDLE...SOUTH PLAINS AND LOW
ROLLING PLAINS. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE NEAR
THE NEW MEXICO BORDER...AND THEN MOVE EAST AND NORTHEAST ACROSS THE
AREA.

GIVEN THE STEEP LAPSE RATES AND ASSOCIATED INSTABILITY...THE PRIMARY
THREATS WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. THE
EXPECTED CONVECTIVE MODE WILL INITIALLY BE MULTICELL CLUSTERS...WITH
THE ACTIVITY POSSIBLY EVOLVING INTO A SQUALL LINE LATE IN THE
EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN TEXAS PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS
FRIDAY AFTERNOON AND EVENING...AND AGAIN SATURDAY AFTERNOON AND
EVENING.

DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE
A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION BOTH FRIDAY AND
SATURDAY AFTERNOON. AS A RESULT...ISOLATED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE HIGHER TERRAIN OF EASTERN NEW MEXICO FRIDAY
AFTERNOON AND AGAIN SATURDAY AFTERNOON...MOVING EAST ACROSS THE AREA.
A WEAK COLD FRONT WILL MOVE SOUTH INTO THE EXTREME SOUTHERN TEXAS
PANHANDLE EARLY SATURDAY AND WILL PROVIDE AN ADDITIONAL FOCUS FOR
CONVECTIVE DEVELOPMENT. ANY STORM THAT DEVELOPS WILL HAVE THE
POTENTIAL TO BECOME SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND
SHEAR PROFILES. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE LOW ROLLING
PLAINS.

06/02

In the hours before

Special weather statement, Jun 17, 2:45 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT THU JUN 17 2004

TXZ021>038-180300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
345 PM CDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE
SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND
THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 900 PM CDT
THIS EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Jun 17, 2:58 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT..CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
358 PM CDT THU JUN 17 2004

.CORRECTED WATCH EXPIRATION TIME.

TXZ021>038-180300-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
HALE-HALL-HOCKLEY-KING-LAMB-LUBBOCK-MOTLEY-PARMER-SWISHER-
358 PM CDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUE A TORNADO WATCH FOR THE
SOUTHERN PANHANDLE...THE NORTHERN AND CENTRAL SOUTH PLAINS...AND
THE NORTHERN ROLLING PLAINS. THE WATCH IS IN EFFECT UNTIL 1000 PM CDT
THIS EVENING FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...CHILDRESS...BAILEY...
LAMB...HALE...FLOYD...MOTLEY...COTTLE...COCHRAN...HOCKLEY...
LUBBOCK...CROSBY...DICKENS...AND KING

SOME COMMUNITIES WITHIN THE WATCH INCLUDE...
FRIONA...DIMMITT...TULIA...SILVERTON...MEMPHIS...CHILDRESS...
MULESHOE...LITTLEFIELD...PLAINVIEW...FLOYDADA...MATADOR...PADUCAH...
MORTON...LEVELLAND...LUBBOCK...CROSBYTON...DICKENS...AND GUTHRIE.

REMEMBER THAT A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE
FOR TORNADOES TO DEVELOP IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING CONDITIONS AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

15 hail, 6 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Briscoe

When
June 17, 3:32 PM CST
Where
Briscoe County, 10 mi NW of Silverton
Measured
0.75 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
34.567, -101.417

Hail, Terry

When
June 17, 3:50 PM CST to 4:10 PM CST
Where
Terry County, Meadow
Measured
1.75 in hail
Property damage
$150,000
Crop damage
$1.1 million
Reported by
LAW ENFORCEMENT
Coordinates
33.333, -102.200

Brownfield PD reported golfball size hail. Automobiles were damaged by the hail and windows were broken in several homes. An estimated 3500 acres of cotton were destroyed.

Thunderstorm Wind, Terry

When
June 17, 3:50 PM CST
Where
Terry County, Meadow
Measured
80 kt (92 mph) estimated gust
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
33.333, -102.200

Strong thunderstorm wind destroyed a center pivot irrigation system.

Hail, Terry

When
June 17, 3:56 PM CST
Where
Terry County, Meadow
Measured
1 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.333, -102.200

Hail, Lynn

When
June 17, 4:04 PM CST to 4:15 PM CST
Where
Lynn County, Odonnell
Measured
0.88 in hail
Crop damage
$600,000
Reported by
LAW ENFORCEMENT
Coordinates
32.967, -101.833

An estimated 2000 acres of cotton were destroyed.

Hail, Hockley

When
June 17, 4:05 PM CST
Where
Hockley County, Ropesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.417, -102.150

Thunderstorm Wind, Hockley

When
June 17, 4:05 PM CST
Where
Hockley County, Ropesville
Measured
52 kt (60 mph) estimated gust
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.417, -102.150

Hail, Garza

When
June 17, 4:09 PM CST to 4:20 PM CST
Where
Garza County, 3 mi SW of Post
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
33.150, -101.417

Garza County Sheriff's Office reported golfball size hail.

Hail, Hockley

When
June 17, 4:40 PM CST to 4:50 PM CST
Where
Hockley County, 1 mi N of Whitharral
Measured
1 in hail
Crop damage
$1.0 million
Reported by
NEWSPAPER
Coordinates
33.750, -102.333

Several thousand acres of cotton were destroyed.

Hail, Lynn

When
June 17, 4:40 PM CST
Where
Lynn County, Odonnell
Measured
0.88 in hail
Crop damage
$25,000
Reported by
GENERAL PUBLIC
Coordinates
32.967, -101.833

Hail, Lamb

When
June 17, 5:00 PM CST
Where
Lamb County, Littlefield
Measured
1 in hail
Crop damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -102.317

Thunderstorm Wind, Briscoe

When
June 17, 5:10 PM CST
Where
Briscoe County, 7 mi E of Silverton
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.467, -101.183

Texas Tech West Texas Mesonet station measured a 64 mph thunderstorm wind gust.

Thunderstorm Wind, Garza

When
June 17, 5:25 PM CST
Where
Garza County, 6 mi SW of Graham Chapel
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.083, -101.533

Texas Tech West Texas Mesonet measured a 64 mph thunderstorm wind gust.

Hail, Briscoe

When
June 17, 5:42 PM CST
Where
Briscoe County, 3 mi N of Quitaque
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.417, -101.050

Flash Flood, Lynn

When
June 17, 6:00 PM CST to 7:00 PM CST
Where
Lynn County, Odonnell
Reported by
LAW ENFORCEMENT
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Several county roads in the southern portion of the county were flooded.

Thunderstorm Wind, Dickens

When
June 17, 6:00 PM CST
Where
Dickens County, 3 mi S of Dickens
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.567, -100.833

Strong thunderstorm wind blew down trees and snapped large tree limbs.

Flash Flood, Briscoe

When
June 17, 6:00 PM CST to 8:00 PM CST
Where
Briscoe County, East Portion
Property damage
$100,000
Reported by
STORM CHASER
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Storm chasers reported several roads flooded in the eastern portion of the county. The Texas Tech West Texas Mesonet station located 7 E Silverton measured 3.94 inches of rain between 1640 and 1905 CST. Several roads were washed out in Caprock Canyons State Park.

Hail, Briscoe

When
June 17, 6:27 PM CST
Where
Briscoe County, Quitaque
Measured
1 in hail
Crop damage
$120,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.367, -101.050

Hundreds of acres of cotton were destroyed.

Flash Flood, Kent

When
June 17, 6:40 PM CST to 7:30 PM CST
Where
Kent County, 8 mi N of Clairemont
Reported by
LAW ENFORCEMENT
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

The intersection of Highway 208 and Farm-to-Market Road 2320 was under several feet of water.

Thunderstorm Wind, Kent

When
June 17, 6:55 PM CST
Where
Kent County, 6 mi N of Clairemont
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
33.250, -100.750

Strong thunderstorm wind destroyed a trailer.

Hail, Hale

When
June 17, 8:03 PM CST
Where
Hale County, 1 mi NE of Cotton Center
Measured
0.75 in hail
Crop damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
34.017, -101.983

Hail, Hale

When
June 17, 8:34 PM CST
Where
Hale County, 2 mi S of Hale Center
Measured
0.75 in hail
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
34.033, -101.833

Hail, Floyd

When
June 17, 9:09 PM CST to 9:11 PM CST
Where
Floyd County, 4 mi W of Floydada
Measured
0.88 in hail
Crop damage
$240,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.983, -101.400

An estimated 800 acres of cotton were destroyed.

Hail, Floyd

When
June 17, 9:30 PM CST
Where
Floyd County, 2 mi N of Floydada
Measured
1 in hail
Crop damage
$100,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -101.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407003, 5407004, 5407005, 5407006, 5407010, 5407007, 5407008, 5407011, 5406695, 5407009, 5407078, 5407012, 5407081, 5407083, 5407079, 5407080, 5407084, 5407082, 5407086, 5407085, 5406692, 5407087, 5406694, 5406693.